Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Mean field variation in random media


Authors: Mark J. Beran and John J. McCoy
Journal: Quart. Appl. Math. 28 (1970), 245-258
MSC: Primary 60.75
DOI: https://doi.org/10.1090/qam/266324
MathSciNet review: 266324
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider here the basic equation

$\displaystyle \frac{\partial }{{\partial {x_i}}}\left[ { \epsilon \left( {\rm X... ...{{\partial {x_i}}}\left( {\rm X} \right)} \right] = \rho \left( {\rm X} \right)$

, where $ \in \left( {\rm X} \right)$ is a random function of position and $ \rho \left( {\rm X} \right)$ is a prescribed source term. A formal equation is derived that governs $ \left\{ {\phi \left( {\rm X} \right)} \right\}$, where the braces indicate an ensemble average. The equation, which depends on the boundary conditions of the stochastic problem, is presented in terms of an infinite sequence of correlation functions associated with $ \in \left( {\rm X} \right)$. The equation is investigated first for the case of an infinite dielectric where isotropy may be assumed. An impulse response function is obtained and an explicit form of this response function is presented for the limit of small perturbations. Further, it is shown that the equation governing $ \left\{ {\phi \left( x \right)} \right\}$ is greatly simplified for the case in which all characteristic lengths associated with $ \left\{ {\phi \left( x \right)} \right\}$ are large compared to all correlation lengths $ {l_i}$ associated with the $ \in \left( {\rm X} \right)$ field. The question of boundary conditions is next considered and as an example a spherical boundary (radius $ R$) is studied. It is demonstrated, in this case, that if $ R \gg {l_i}$ the effects of the boundary conditions on the equation governing $ \left\{ {\phi \left( x \right)} \right\}$ are negligible except at points within a thin layer near the boundary. The relationship between the ensemble average and the local volume average is also discussed.

References [Enhancements On Off] (What's this?)

  • [1] M. Beran, Statistical continuum theories, Wiley, New York, 1968
  • [2] R. C. Bourret, Stochastically perturbed fields, with applications to wave propagation in random media, Nuovo Cimento (10) 26 (1962), 1–31 (English, with Italian summary). MR 0144735
  • [3] W. F. Brown, J. Chem. Phys. 23, 1514 (1955)
  • [4] R. Courant and D. Hilbert, Shu-hsüeh wu-li fang fa. Chüan I, Translated from the English by Ch’ien Min and Kuo Tun-jen, Science Press, Peking, 1965 (Chinese). MR 0195654

Similar Articles

Retrieve articles in Quarterly of Applied Mathematics with MSC: 60.75

Retrieve articles in all journals with MSC: 60.75


Additional Information

DOI: https://doi.org/10.1090/qam/266324
Article copyright: © Copyright 1970 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website